Kansas, 2003

Hail in Kansas, July 21, 2003

July 21, 2003 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 21, 2:31 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 2:31 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
331 PM CDT MON JUL 21 2003

SCATTERED SHOWERS HAVE MOVED INTO NORTHERN SECTIONS OF KANSAS AS A
WEAK SHORTWAVE DROPS DOWN THE BACK SIDE OF THE EAST COAST TROUGH.
EXPECT THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEB AND KS THIS
AFTERNOON. AS A SPEED MAX HELPS AMPLIFY THE PATTERN AND CONTINUE TO
MOVE SOUTH THROUGH THE PLAINS...THE CONVECTION OVER THE HIGH PLAINS
IS EXPECTED TO CONGEAL INTO AN MCS AND MOVE ACROSS THE CWA. THINK
THAT THE MAIN THREAT WILL BE DAMAGING WINDS...SIMILAR TO LAST NIGHT.
HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR ALL OF THE
FORECAST AREA EXCEPT THE FAR NORTHEAST CORNER. THINK THAT THE BEST
CHANCES FOR PRECIP WILL BE GENERALLY ACROSS CENTRAL KANSAS WERE
THERE IS BETTER INSTABILITY.

HELD ONTO POPS FOR TOMORROW MORNING AS MODELS INDICATE THE SPEED MAX
STILL ROTATING THROUGH THE TROUGH. OTHERWISE PRECIP SHOULD BE COMING
TO AN END DURING THE MORNING WITH SURFACE RIDGE CONTINUING TO BUILD
INTO THE PLAINS. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE TEMPS FOR
TUESDAY AND WEDNESDAY...GENERALLY DOWN A DEGREE OR TWO. WITH
DEWPOINTS IN THE 50S TUESDAY NIGHT AND AND CLEARING SKIES WITH LIGHT
WINDS...LOWS SHOULD BE THE COOLEST SEEN IN A WHILE. HAVE LOWERED
THEM INTO THE UPPER 50S. WEDNESDAY IS SETTING UP TO BE A GREAT DAY
WITH SUBSIDENCE AND RELATIVELY DRY AIR IN PLACE. HAVE CONTINUED THE
WARMING TREND INTO THE WEEKEND AS LOW LEVEL FLOW BECOMING SOUTHERLY
AND WAA STARTS UP ON THURSDAY.

NEXT FORECAST PROBLEM IS POTENTIAL FOR A WEAK FRONT TO MOVE INTO THE
AREA SUNDAY. THE GFS HAS STARTED TO COME INTO BETTER AGREEMENT WITH
THE ECMWF AND OTHER MODELS...SHOWING A SHORTWAVE TROUGH MOVING
ACROSS SOUTHERN CANADA DURING THE WEEKEND. HAVE INSERTED A CHANCE
FOR PRECIP ON SUNDAY WITH THE FRONT ENTERING THE AREA. HAVE FOLLOWED
THE ECMWF SOLUTION WITH THE TIMING OF THE FRONT. THE GFS LOOKS A
LITTLE TO FAST BRINGING THE FRONT IN SATURDAY...CONSIDERING THE
SHORTWAVE IS PROGGED TO STILL BE OVER THE PACIFIC NORTHWEST. AM A
LITTLE CONCERNED ABOUT POPS CONSIDERING THE FRONT LOOKS LIKE IT WILL
BE MOVING UNDER AN UPPER LEVEL RIDGE WITH THE BETTER DYNAMICS
STAYING TO THE NORTH. LEFT MONDAY DRY WITH SEASONABLE TEMPS.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Jul 21, 7:38 PM CST, 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT.  AS THE
NIGHT PROGRESSES...THESE STORMS SHOULD CONGEAL INTO A CLUSTER.  THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS. SOME LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY LINGER ACROSS EAST CENTRAL KANSAS TUESDAY
MORNING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT ACROSS THE ENTIRE AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

LWS

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cloud

When
July 21, 8:37 PM CST
Where
Cloud County, 1 mi NE of Clyde
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -97.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373204.